Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 12, 2008, 9:56 AM CDT for Franklin County, Kansas. It took effect at Sep 13, 2008, 11:12 AM CDT. It was in force for 49 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2008, 9:56 AM CDT (14:56 UTC)
- In effect from
- Sep 13, 2008, 11:12 AM CDT
- Expired
- Sep 15, 2008, 12:32 PM CDT
- In force
- 49 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- Moderate
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pottawatomie Creek at Lane (LNEK1).
- Action stage
- 18 ft
- Minor stage
- 23 ft
- Moderate stage
- 24 ft
- Major stage
- 28.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06914500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 12, 3:39 AM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Sep 12, 3:39 AM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 339 AM CDT FRI SEP 12 2008 .DISCUSSION... RAINFALL DURATION AND RATE IS THE MAIN ISSUE FOR THIS FORECAST. 00Z UPPER AIR DATA AND OVERNIGHT WATER VAPOR IMAGERY SHOWING UPPER LOWS NEAR SLC AND THE NORTHERN BAJA WITH 50-60M 500MB HEIGHT FALLS IN BRITISH COLUMBIA. DEEP MOISTURE WAS ENTRENCHED OVER THE CENTRAL AND SOUTHERN PLAINS...WITH 1.75 TO 2 INCH PRECIPITABLE WATER VALUES FROM MAF TO TOP TO ILX AND POINTS SOUTHWARD. A MODIFIED COLD FRONT WAS STRETCHING FROM NORTH TEXAS TO EASTERN IOWA AT 08Z WITH WIDESPREAD SHOWERS ALONG AND AHEAD OF IT...THE MOST INTENSE IN SOUTH CENTRAL KANSAS AHEAD OF A WEAK SHORTWAVE TROF IN THE SOUTHWEST UPPER FLOW BETWEEN THE WESTERN UPPER LOWS AND SOUTHEASTERN CONUS RIDGING. STRONG LOW LEVEL THETA-E ADVECTION WILL ACCOMPANY THE INITIAL UPPER WAVE FOR WIDESPREAD PRECIPITATION TODAY...WITH THE GREATER COVERAGE LIKELY SHIFTING NORTH THIS AFTERNOON ALONG THE STALLING BOUNDARY WHERE SOME RESPECTABLE ISENTROPIC LIFT WILL CONTINUE. THE B.C. WAVE WILL PUSH THE ROCKIES UPPER WAVE EAST TONIGHT AND INDUCE SURFACE CYCLOGENESIS IN IOWA...WITH MOISTURE CONVERGENCE ALONG THE EASTWARD SURGING BOUNDARY BRINGING MORE PRECIPITATION TO THE AREA. PRECIPITABLE WATER VALUES WILL SURGE INTO THE 2 TO 2.5 INCH RANGE TODAY /NEAR THE HIGHEST LEVELS ON RECORD FOR TOP IN SEPTEMBER/ AND SUPPORT VERY EFFICIENT RAINFALL PRODUCTION. ALTHOUGH RATES MAY NOT BE NEAR THOSE OF THIS PAST EVENING IN THE CNK VICINITY...HEAVY AMOUNTS ARE STILL EXPECTED TO ACCUMULATE BY LATE TONIGHT. AS SEEN IN RECENT MODEL TRENDS...CONCERN IS NOW GREATER FOR NORTHERN AREAS WHERE THE SYNOPTIC SCALE FORCING MAY BE THE MOST PROLONGED...AND NOW WHERE ANTECEDENT CONDITIONS ARE RATHER MOIST. HAVE SPREAD THE FLOOD WATCH ACROSS THE ENTIRE AREA AS A RESULT. SHOULD SEE A GRADUAL END TO THE RAIN SATURDAY AS THE FRONT AND WAVE EXIT TO THE EAST AND SOUTH...BUT WOULD NOT AT ALL BE SURPRISED TO SEE MORE RIVERS RISE BEYOND SATURDAY MORNING. WILL LET LATER SHIFTS DECIDED ON STRETCHING THE WATCH AS THE RAINFALL AMOUNTS AND LOCATIONS ARE REALIZED. A MORE SOUTHERN AND EASTERN TRACK FOR IKE IS ALSO SHOWING ITSELF...THOUGH FAR SOUTHEASTERN AREAS SHOULD SEE SOME RAINFALL FROM IT. HAVE TIGHTENED THE POP GRADIENT FOR SATURDAY NIGHT AND SUNDAY. SHOULD FINALLY SEE SOME SUNSHINE SUNDAY AS LARGE SCALE SUBSIDENCE TAKES HOLD BEHIND THE DEVELOPING LONGWAVE TROF. 65 && .AVIATION... TAF SITES HAVE SEEN A SMALL WINDOW OF IMPROVEMENT OVER THE LAST SEVERAL HOURS WITH LIGHT DRIZZLE AND VFR CONDITIONS. EXPECT THIS TO BE SHORT-LIVED AS EXPANSIVE PRECIPITATION SHIELD FROM NORTHERN OKLAHOMA INTO CENTRAL KANSAS SHIFTS INTO THE AREA. ANTICIPATE MVFR CONDITIONS TO RETURN BETWEEN 06-08Z. IFR CONDITIONS WILL BE POSSIBLE WITHIN THE HEAVIEST ACTIVITY. WILL NEED TO MONITOR MHK FOR IFR CONDITIONS THE NEXT FEW HOURS AS ENHANCED PRECIP BAND SHIFTS CLOSER. FORECAST CONTINUES AN EXTENDED DURATION OF RAINFALL PERIODS DURING THE TAF FORECAST...SO EXPECT MAINLY MVFR CONDITIONS THROUGH SATURDAY EVENING WITH IFR POSSIBLE IN HEAVIER ACTIVITY. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM SATURDAY FOR KSZ008-KSZ009-KSZ010-KSZ011- KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035- KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058- KSZ059. &&
Hazardous weather outlook, Sep 12, 5:34 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 534 AM CDT FRI SEP 12 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-131045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 534 AM CDT FRI SEP 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT FLOODING OF CREEKS...RIVERS...AND SOME ROADWAYS WILL OCCUR AS PERSISTENT SHOWERS AND A FEW THUNDERSTORMS BRING HEAVY RAINFALL TO THE AREA. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW CREEKS AND RIVERS MAY CONTINUE TO FLOOD INTO THE WEEKEND...ESPECIALLY IN PORTIONS OF EAST CENTRAL KANSAS WHERE THE REMNANTS OF HURRICANE IKE COULD BRING ADDITIONAL MODERATE AMOUNTS OF RAIN. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Sep 12, 6:17 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM FLOOD 1 E KINCAID 38.08N 95.13W
09/12/2008 ANDERSON KS LAW ENFORCEMENT
WATER OVER KANSAS HIGHWAY 31.
&&
53Local storm report, Sep 12, 7:12 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 AM HEAVY RAIN 5 SSW GLASCO 39.29N 97.86W
09/12/2008 M4.21 INCH OTTAWA KS TRAINED SPOTTER
&&
JLLocal storm report, Sep 12, 7:47 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HEAVY RAIN 1 SSW GREELEY 38.35N 95.13W
09/12/2008 M3.30 INCH ANDERSON KS TRAINED SPOTTER
LAST 24 HOURS
&&
JLLocal storm report, Sep 12, 8:42 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM HEAVY RAIN 1 WNW GARNETT 38.29N 95.25W
09/12/2008 M4.25 INCH ANDERSON KS TRAINED SPOTTER
MEASURED SINCE 3AM
&&
JLLocal storm report, Sep 12, 9:28 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
928 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM FLOOD HARTFORD 38.31N 95.96W
09/12/2008 LYON KS TRAINED SPOTTER
4.40 INCHES OF RAIN IN LAST 24 HOURS. COUNTY ROAD 110
UNDERWATER.
&&
JLLocal storm report, Sep 12, 9:43 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD EMPORIA 38.40N 96.18W
09/12/2008 LYON KS LAW ENFORCEMENT
WATER QUICKLY FLOWING OVER ROAD 155. SOUTH OF HIGHWAY 99.
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:00 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 2 hr |
| Sep 11, 8:52 PM CDT | Flash Flood Warning | TOP | Cloud | 3 hr |
| Sep 11, 10:40 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa | 110 min |
| Sep 12, 5:18 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Lyon | 4 hr |
| Sep 12, 8:59 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Sep 12, 9:03 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey | 6 hr |
| Sep 12, 9:15 AM CDT | River Flood Warning | TOP | Cloud | 29 hr |
| Sep 12, 9:56 AM CDT | River Flood Warning | TOP | Anderson, Franklin | 57 hr |
| Sep 12, 10:45 AM CDT | Areal Flood Advisory | TOP | Douglas, Jackson, Jefferson, Shawnee | 2 hr |
| Sep 12, 10:55 AM CDT | Areal Flood Warning | TOP | Osage | 2 hr |
| Sep 12, 11:12 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris, Pottawatomie, Riley | 2 hr |
| Sep 12, 12:59 PM CDT | Areal Flood Warning | TOP | Lyon | 2 hr |
| Sep 12, 2:10 PM CDT | River Flood Warning | TOP | Lyon | 5 days |
| Sep 12, 2:10 PM CDT | River Flood Warning | TOP | Coffey, Lyon | 6 days |
| Sep 12, 2:17 PM CDT | River Flood Warning | TOP | Clay | 24 hr |
| Sep 12, 2:42 PM CDT | River Flood Warning | TOP | Franklin, Osage | 54 hr |
| Sep 12, 3:01 PM CDT | Areal Flood Advisory | TOP | Brown | 119 min |
| Sep 12, 3:43 PM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
| Sep 12, 4:11 PM CDT | Areal Flood Warning | TOP | Coffey, Douglas, Franklin, Osage | 12 hr |
| Sep 12, 4:27 PM CDT | Tornado Warning | TOP | Douglas | 48 min |
| Sep 12, 5:14 PM CDT | Tornado Warning | TOP | Douglas | 28 min |
| Sep 12, 5:34 PM CDT | Areal Flood Warning | TOP | Jefferson | 3 hr |
| Sep 12, 6:29 PM CDT | Areal Flood Warning | TOP | Lyon | 3 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.